Alert archive / Montana / Wind Advisories in 2018

Wind Advisory 6, NWS Missoula, MT

September 28, 20189 counties in Montana

NWS Missoula, MT issued this wind advisory at Sep 28, 2018, 10:11 AM MDT for 9 counties in Montana. It took effect at Sep 29, 2018, 12:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2018, 10:11 AM MDT (16:11 UTC)
In effect from
Sep 29, 2018, 12:00 PM MDT
Expired
Sep 30, 2018, 12:00 AM MDT
In force
12 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 27 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS75 KMSO 281611
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1011 AM MDT Fri Sep 28 2018

MTZ002-003-292100-
/O.NEW.KMSO.WI.Y.0006.180929T1800Z-180930T0300Z/
West Glacier Region-Flathead/Mission Valleys-
1011 AM MDT Fri Sep 28 2018

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT SATURDAY...

The National Weather Service in Missoula has issued a Wind
Advisory...which is in effect from noon to 9 PM MDT Saturday. 

* Impacts/Timing: Strong northeast winds are expected to impact
  areas of northwest Montana from Kalispell east to Marias Pass
  along Highway 2 Saturday afternoon and evening. Gusty winds up
  to 40 mph have the potential to down trees and create power
  outages. Badrock Canyon and Columbia Falls could see wind gusts
  up to 50 mph. The strongest winds for the advised area will be 
  between 1PM and 6PM, but winds will be breezy before and after 
  this time frame.

* Winds: Northeast winds sustained 20 to 30 mph, with gusts 
  around 40 to 50 mph.

* Locations impacted include: Bad Rock Canyon, Essex, Highway 83 
  Bigfork to Swan Lake, Marias Pass, Polebridge, Flathead Lake, 
  Flathead Valley, Mission Valley, and Polson

$$

MTZ005-043-292100-
/O.NEW.KMSO.WI.Y.0006.180929T2100Z-180930T0600Z/
Missoula/Bitterroot Valleys-Potomac/Seeley Lake Region-
1011 AM MDT Fri Sep 28 2018

...WIND ADVISORY IN EFFECT FROM 3 PM SATURDAY TO MIDNIGHT MDT
SATURDAY NIGHT...

The National Weather Service in Missoula has issued a Wind
Advisory...which is in effect from 3 PM Saturday to midnight MDT
Saturday night. 

* Impacts/Timing: Strong northeast winds are expected to develop
  across the Missoula and Bitterroot Valleys, as well as along
  Interstate 90 through Hellgate Canyon and Bearmouth Saturday 
  afternoon and evening. Northeast winds sustained 20 to 25 mph 
  with gust up to 40 mph are expected for the Missoula and 
  Bitterroot Valleys. Hellgate Canyon and the Bearmouth area along
  Interstate 90 could see wind gusts up to 50 mph. These strong 
  wind gusts have the potential to down trees and create power 
  outages. The strongest winds are expected to be between 3PM and 
  9PM, though winds will be breezy on either side of this time 
  period.

* Winds: Northeast winds sustained 20 to 30 mph, with gusts 
  around 40 to 50 mph.

* Locations impacted include: Bitterroot Valley, Missoula, Highway
  200 Bonner to Greenough, and I-90 East Missoula to Bearmouth

$$

MTZ007-292100-
/O.NEW.KMSO.WI.Y.0006.180929T2100Z-180930T0600Z/
Butte/Blackfoot Region-
1011 AM MDT Fri Sep 28 2018

...WIND ADVISORY IN EFFECT FROM 3 PM SATURDAY TO MIDNIGHT MDT
SATURDAY NIGHT...

The National Weather Service in Missoula has issued a Wind
Advisory...which is in effect from 3 PM Saturday to midnight MDT
Saturday night. 

* Impacts/Timing: Strong northeast winds are expected to develop
  across portions of Granite and Powell counties Saturday
  afternoon and evening. Northeast winds sustained 20 to 30 mph
  with gusts up to 40 to 45 mph are expected for areas from
  Drummond to Deer Lodge and from Garrison Junction to MacDonald
  Pass. These strong wind gusts have the potential to down trees 
  and create power outages. The strongest winds are expected to be
  between 3PM and 9PM, though winds will be breezy on either side
  of this time period. 

* Winds: Northeast winds sustained 20 to 30 mph, with gusts around
  40 to 45 mph.

* Locations impacted include: Helmville, Drummond, Deer Lodge, Highway
  12 Garrison to Elliston, and MacDonald Pass.

$$
3 follow-up statements
478 
WWUS75 KMSO 291006
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
406 AM MDT Sat Sep 29 2018

MTZ002-003-300300-
/O.CON.KMSO.WI.Y.0006.180929T1800Z-180930T0300Z/
West Glacier Region-Flathead/Mission Valleys-
406 AM MDT Sat Sep 29 2018

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* Impacts/Timing: Strong northeast winds are expected to impact
  areas of northwest Montana from Kalispell east to Marias Pass
  along Highway 2 this afternoon and evening. Gusty winds up to 
  40 mph have the potential to down trees and create power 
  outages. Badrock Canyon and Columbia Falls could see wind gusts 
  up to 50 mph. The strongest winds for the advised area will be 
  between 1PM and 6PM, but winds will be breezy before and after 
  this time frame. 

* Winds: Northeast winds sustained 20 to 30 mph, with gusts 
  around 40 to 50 mph. 

* Locations impacted include: Bad Rock Canyon, Essex, Highway 83 
  Bigfork to Swan Lake, Marias Pass, Polebridge, Flathead Lake, 
  Flathead Valley, Mission Valley, and Polson

$$

MTZ005-043-300600-
/O.CON.KMSO.WI.Y.0006.180929T2100Z-180930T0600Z/
Missoula/Bitterroot Valleys-Potomac/Seeley Lake Region-
406 AM MDT Sat Sep 29 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT MDT TONIGHT...

* Impacts/Timing: Strong northeast winds are expected to develop
  across the Missoula and Bitterroot Valleys, as well as along
  Interstate 90 through Hellgate Canyon and Bearmouth this 
  afternoon and evening. Northeast winds sustained 20 to 25 mph 
  with gust up to 40 mph are expected for the Missoula and 
  Bitterroot Valleys. Hellgate Canyon and the Bearmouth area along
  Interstate 90 could see wind gusts up to 50 mph. These strong 
  wind gusts have the potential to down trees and create power 
  outages. The strongest winds are expected to be between 3PM and 
  9PM, though winds will be breezy on either side of this time 
  period. 

* Winds: Northeast winds sustained 20 to 30 mph, with gusts 
  around 40 to 50 mph. 

* Locations impacted include: Bitterroot Valley, Missoula, 
  Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to 
  Condon, and I-90 East Missoula to Bearmouth

$$

MTZ007-300600-
/O.CON.KMSO.WI.Y.0006.180929T2100Z-180930T0600Z/
Butte/Blackfoot Region-
406 AM MDT Sat Sep 29 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT MDT TONIGHT...

* Impacts/Timing: Strong northeast winds are expected to develop
  across portions of Granite and Powell counties this afternoon 
  and evening. Northeast winds sustained 20 to 30 mph with gusts 
  up to 40 to 45 mph are expected for areas from Drummond to Deer 
  Lodge and from Garrison Junction to MacDonald Pass. These strong
  wind gusts have the potential to down trees and create power 
  outages. The strongest winds are expected to be between 3PM and 
  9PM, though winds will be breezy on either side of this time 
  period. 

* Winds: Northeast winds sustained 20 to 30 mph, with gusts 
  around 40 to 45 mph. 

* Locations impacted include: Butte, Georgetown Lake, Highway 12 
  Garrison to Elliston, Homestake Pass, and MacDonald Pass

$$
394 
WWUS75 KMSO 292035
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
235 PM MDT Sat Sep 29 2018

MTZ002-003-300600-
/O.EXT.KMSO.WI.Y.0006.000000T0000Z-180930T0600Z/
West Glacier Region-Flathead/Mission Valleys-
235 PM MDT Sat Sep 29 2018

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* Impacts/Timing: Strong northeast winds will continue to impact
  areas of northwest Montana from Kalispell east to Marias Pass
  along Highway 2 this afternoon and evening. Gusty winds up to 40
  mph have the potential to down trees and create power outages.
  Badrock Canyon and Columbia Falls could see wind gusts up to 50
  mph. The strongest winds for the advised area will be 3PM to
  10PM tonight. The winds will also create choppy conditions on
  Flathead Lake, with wave heights of 3 to 5 feet this evening.

* Winds: Northeast winds sustained 20 to 30 mph, with gusts 
  around 40 to 50 mph. 

* Locations impacted include: Bad Rock Canyon, Essex, Marias 
  Pass, Polebridge, Flathead Lake, Flathead Valley, Mission 
  Valley, and Polson

$$

MTZ005-043-300600-
/O.CON.KMSO.WI.Y.0006.180929T2100Z-180930T0600Z/
Missoula/Bitterroot Valleys-Potomac/Seeley Lake Region-
235 PM MDT Sat Sep 29 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* Impacts/Timing: Strong northeast winds will continue to impact
  the Missoula and Bitterroot Valleys, as well as along Interstate
  90 through Hellgate Canyon and Bearmouth this afternoon and
  evening. Northeast winds sustained 20 to 25 mph with gust up to
  40 mph are expected for the Missoula and Bitterroot Valleys.
  Hellgate Canyon and the Bearmouth area along Interstate 90 could
  see wind gusts up to 50 mph. These strong wind gusts have the
  potential to down trees and create power outages. The strongest
  winds are expected to be between 3PM and 10PM this evening. 

* Winds: Northeast winds sustained 20 to 30 mph, with gusts 
  around 40 to 50 mph. 

* Locations impacted include: Bitterroot Valley, Missoula, Highway
  200 Bonner to Greenough, and I-90 East Missoula to Bearmouth

$$

MTZ007-300600-
/O.CON.KMSO.WI.Y.0006.180929T2100Z-180930T0600Z/
Butte/Blackfoot Region-
235 PM MDT Sat Sep 29 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* Impacts/Timing: Strong northeast winds will continue to impact
  portions of Granite and Powell counties this afternoon and
  evening. Northeast winds sustained 20 to 30 mph with gusts up to
  40 to 45 mph are expected for areas from Drummond to Deer Lodge
  and from Garrison Junction to MacDonald Pass. These strong wind
  gusts have the potential to down trees and create power outages.
  The strongest winds are expected to be between 3PM and 10PM this
  evening. 

* Winds: Northeast winds sustained 20 to 30 mph, with gusts 
  around 40 to 45 mph. 

* Locations impacted include: Helmville, Highway 12 Garrison to
  Elliston, and MacDonald Pass

$$
091 
WWUS75 KMSO 300559
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1159 PM MDT Sat Sep 29 2018

MTZ002-003-300700-
/O.EXP.KMSO.WI.Y.0006.000000T0000Z-180930T0600Z/
West Glacier Region-Flathead/Mission Valleys-
1159 PM MDT Sat Sep 29 2018

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

The National Weather Service in Missoula has allowed the wind
advisory to expire.  

Winds have started to decrease this evening. 

$$

MTZ005-043-300700-
/O.EXP.KMSO.WI.Y.0006.000000T0000Z-180930T0600Z/
Missoula/Bitterroot Valleys-Potomac/Seeley Lake Region-
1159 PM MDT Sat Sep 29 2018

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

The National Weather Service in Missoula has allowed the wind
advisory to expire.  

Winds have started to decrease this evening. 

$$

MTZ007-300700-
/O.EXP.KMSO.WI.Y.0006.000000T0000Z-180930T0600Z/
Butte/Blackfoot Region-
1159 PM MDT Sat Sep 29 2018

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

The National Weather Service in Missoula has allowed the wind
advisory to expire.  

Winds have started to decrease this evening. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Sep 28, 3:40 AM MDT, 6 hours 31 minutes earlier.

Area forecast discussion, Sep 28, 3:40 AM MDT, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
340 AM MDT Fri Sep 28 2018

.DISCUSSION...An easterly pressure gradient remains over western
Montana and into central Idaho, which has been producing increased
winds overnight. Some moisture remains near the Divide so a mix
of fog, low cloud cover, and light precipitation are occurring
this morning. The winter weather advisory remains in the Glacier
Region, above 6000 feet, but precipitation is expected to taper
off through the morning. The persistent east winds today will keep
cool temperatures along the Divide and into northwest Montana.
Another push of cold air will begin to move into western Montana
overnight and precipitation chances will be on the increase along
the Divide, and particularly in the Glacier Region.

The models are still indicating that an upper level low pressure
system over northern California will push in warmer air into
southern Idaho. While a secondary push of cold air slides into
Alberta and eastern Montana. These two airmasses will create a
very tight pressure gradient over the Northern Rockies. This
pressure gradient correlates to strong northeasterly winds with
the strongest being felt during the afternoon and evening hours on
Saturday. The gusty winds will cause difficult driving conditions
especially on roads perpendicular to the wind direction, and
another concern will be choppy conditions on area lakes. In
localized areas, winds could become strong enough to cause tree
damage.

The aforementioned low pressure system moves through the region on
Sunday bringing widespread shower activity. The models diverge
slightly on the amount of precipitation the Northern Rockies will
experience. Sunday appears to be the coolest day of the week, as
temperatures will be around 10 degrees below normal.

The Northern Rockies will remain under an fairly active weather
pattern through much of next week. A quick ridge builds over the
area on Monday causing temperatures to rebound. Then another
easterly cold front is anticipated for the Tuesday/Wednesday
period.

&&

.AVIATION...Nighttime satellite products show low cloud cover
along the Continental Divide and into western Montana this
morning. Easterly winds are also remain. A mix of fog, low cloud
cover, and light precipitation will obscure terrain into this
morning. Mid- level drier air from the west is expected to promote
clearing skies by late morning. An easterly pressure gradient
over much of western Montana will keep easterly winds today, while
light westerly winds are expected in central Idaho and into west-
central Montana. Another push of cold easterly winds develops
overnight; cloud cover, and rain and snow will again develop
along the Divide during Saturday morning. A very tight easterly
pressure gradient on Saturday is likely to produce widespread
gusty winds.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 9 AM MDT this morning ABOVE 6000
     FEET for the West Glacier Region.

ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 2:26 PM MDTWinter Weather AdvisoryMSOFlathead, Granite, Lake, Missoula, Powell43 hr

Nearby

Wind Advisories in Montana, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.